×

zbMATH — the first resource for mathematics

On topological Tits buildings and their classification. (English) Zbl 0643.53036
The authors introduce the notion of a topological Tits building, which can be regarded as a Tits building with a topology that makes the incidence relation closed. The topology here is usually given by a metric. The number of chambers in an apartment is always assumed to be finite. Topological Tits buildings \(\Delta\) are studied by means of their topological automorphism groups, the groups of all homeomorphic (combinatorial) automorphisms of \(\Delta\). The authors also consider a topological analogue of the Moufang property that ensures the existence of sufficiently many topological automorphisms. This property is automatically satisfied if \(\Delta\) is an irreducible, compact, metric building of rank at least 3. If G is a connected semisimple Lie group without compact factors, then the set of all parabolic subgroups of G can be given a building structure and the topology of G makes this into a topological Tits building \(\Delta(G)\). A topological Tits building \(\Delta\) is called classical if \(\Delta =\Delta(G)\) for some Lie group G of the type above.
Main Theorem. Let \(\Delta\) be an infinite, irreducible, locally connected, compact, metric topologically Moufang building of rank at least 2. Then \(\Delta\) is classical. The authors apply this result to complete, simply connected manifolds \(\tilde M\) of bounded nonpositive sectional curvature that are Riemannian coverings of manifolds M of finite volume. The boundary sphere \(\tilde M(\infty)\) determines a topological Tits building \(\Delta(\tilde M)\) whose rank equals the rank of \(\tilde M,\) an integer defined by Jacobi vector fields that measures the flatness of \(\tilde M.\) One then obtains a result proved independently with another method by W. Ballmann. Theorem. Let M be a complete Riemannian manifold of bounded nonpositive sectional curvature and finite volume. If the universal cover \(\tilde M\) is irreducible and has rank at least 2, then \(\tilde M\) is a symmetric space of noncompact type and rank k.
Reviewer: P.Eberlein

MSC:
53C35 Differential geometry of symmetric spaces
51H20 Topological geometries on manifolds
22E46 Semisimple Lie groups and their representations
PDF BibTeX Cite
Full Text: DOI Numdam EuDML
References:
[1] W. Ballmann, Nonpositively curved manifolds of higher rank,Ann. of Math.,122 (1985), 597–609. · Zbl 0585.53031
[2] W. Ballmann, M. Brin andR. Spatzier, Structure of manifolds of nonpositive curvature, II,Ann. of Math.,122 (1985), 205–235. · Zbl 0598.53046
[3] W. Ballman, M. Gromov andV. Schroeder, Manifolds of Nonpositive Curvature,Progress in Mathematics,61 (1985), Boston, Birkhäuser. · Zbl 0591.53001
[4] N. Bourbaki,Éléments de mathématique. Livre III:Topologie générale, 3e éd., Paris, Hermann (1960).
[5] K. Burns andR. Spatzier, Manifolds of nonpositive curvature and their buildings,Publ. Math. I.H.E.S.,65 (1987), 35–59. · Zbl 0643.53037
[6] H. Furstenberg, Rigidity and cocycles for ergodic actions of semi-simple Lie groups,Séminaire Bourbaki, 32e année, 1979–1980, no 559,Springer Lecture Notes in Math.,842 (1981), 273–292.
[7] S. Glasner, Proximal Flows,Springer Lecture Notes in Math.,517 (1976). · Zbl 0322.54017
[8] A. Gleason, Groups without small subgroups,Ann. of Math.,56 (1952), 193–212. · Zbl 0049.30105
[9] A. Kolmogoroff, Zur Begründung der projektiven Geometrie,Ann. of Math.,33 (1932), 175–176. · JFM 58.0600.01
[10] R. Moody andK. Teo, Tits’ systems with crystallographic Weyl groups,J. Algebra,21 (1972), 178–190. · Zbl 0232.20089
[11] S. Murakami, On the automorphisms of a real semisimple Lie algebra,Journal Math. Soc. Japan,4 (1952), 103–133. · Zbl 0047.03501
[12] D. Montgomery andL. Zippin,Topological Transformation Groups, New York, Interscience Publishers Inc. (1955).
[13] H. Salzmann, Topological projective planes,Adv. in Math.,2 (1967), 1–60. · Zbl 0153.21601
[14] H. Salzmann, Homogene kompakte projektive Ebenen,Pacific J. Math.,60 (1975), 217–234. · Zbl 0323.50009
[15] J. Tits, Buildings of Spherical Type and Finite BN-pairs,Springer Lecture Notes in Math.,386 (1970). · Zbl 0295.20047
[16] J. Tits, Classification of buildings of spherical type and Moufang polygons: a survey,Coll. Intern. Teorie Combinatorie, Rome (1976), t. I, 229–246. · Zbl 0347.50005
[17] J. Tits, Endliche Spiegelungsgruppen, die als Weylgruppen auftreten,Invent. Math.,43 (1977), 283–295. · Zbl 0399.20037
[18] H. Yamabe, A generalization of a theorem of Gleason,Ann. of Math.,58 (1953), 351–365. · Zbl 0053.01602
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.